News: Injectable contraceptives cause bone loss

Article

DMPA can cause bone loss in adolescent females.

After 2 years, adolescent girls using depot medroxyprogesterone acetate (DMPA) as their form of contraception had lower bone mineral density (BMD) determinations at the spine and femoral neck than girls using oral contraceptives (OCs) or neither forms of birth control, according to the results of an observational, prospective, cohort study.

Researchers included 433 postmenarcheal girls between the ages of 12 and 18 years. Over 2 years, mean percentage change in spine BMD for girls taking DMPA, OCs, or neither was –1.5%, +4.2%, and +6.3%, respectively. Mean percentage change in BMD at the femoral neck was –5.2%, +3.0%, and +3.8%, respectively.

Most of the decrease in BMD seen with DMPA occurred during the first year of use and then slowed during the second year. Decreases in BMD never approached a range consistent with osteopenia.

Related Videos
Addressing racial and ethnic disparities in brachial plexus birth Injury | Image Credit: shrinerschildrens.org
Innovations in prenatal care: Insights from ACOG 2024 | Image Credit:  uofmhealth.org.
Unlocking therapeutic strategies for menopausal cognitive decline | Image Credit: uclahealth.org.
Navigating menopause care: Expert insights from ACOG 2024 | Image Credit: mayo.edu.
raanan meyer, md
New data shows elinzanetant's efficacy in treating menopausal symptoms | Image Credit: uvahealth.com
© 2024 MJH Life Sciences

All rights reserved.